Alert archive / Kansas / Tornado Warnings in 2025
Tornado Warning 2, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at May 18, 2025, 7:55 PM CDT for Rooks County, Kansas. It was in force for 3 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2025, 7:55 PM CDT (00:55 UTC)
- Expired
- May 18, 2025, 7:58 PM CDT
- In force
- 3 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
County Rooks County, KS
The radar
The Grand Island radar (KUEX), 131 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 6:01 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2754 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 616 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 599 m²/s²
- 0-3 km storm-relative helicity
- 675 m²/s²
- Significant tornado parameter
- 11.3
- Supercell composite
- 45.1
The text
As transmitted.
762
WFUS53 KGID 190055
TORGID
KSC163-190200-
/O.NEW.KGID.TO.W.0002.250519T0055Z-250519T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
755 PM CDT Sun May 18 2025
The National Weather Service in Hastings has issued a
* Tornado Warning for...
Rooks County in north central Kansas...
* Until 900 PM CDT.
* At 755 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Riga, moving northeast at 50 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Zurich around 815 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Stockton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3957 9960 3957 9905 3928 9905 3913 9922
3913 9960
TIME...MOT...LOC 0055Z 211DEG 42KT 3897 9962
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
Stump1 follow-up statement
820
WWUS53 KGID 190058
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
758 PM CDT Sun May 18 2025
KSC163-190107-
/O.CAN.KGID.TO.W.0002.000000T0000Z-250519T0200Z/
Rooks KS-
758 PM CDT Sun May 18 2025
...THE TORNADO WARNING FOR ROOKS COUNTY IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas.
&&
LAT...LON 3957 9960 3957 9905 3928 9905 3913 9922
3913 9960
TIME...MOT...LOC 0054Z 211DEG 42KT 3901 9959
$$
StumpWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 18, 6:32 PM CDT, 1 hour 23 minutes earlier. Its key messages:
- A couple waves of thunderstorms are expected this evening into the overnight hours. Some of these storms may have Large Hail, Damaging Winds and a tornado possible.
- Thunderstorms are expected to develop Monday afternoon along/near Highway 281. These storms could be severe as well.
- Cooler Tuesday and Tuesday night. Then warming to near climatic normals for late May.
Area forecast discussion, May 18, 6:32 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Hastings NE 632 PM CDT Sun May 18 2025 .KEY MESSAGES... - A couple waves of thunderstorms are expected this evening into the overnight hours. Some of these storms may have Large Hail, Damaging Winds and a tornado possible. - Thunderstorms are expected to develop Monday afternoon along/near Highway 281. These storms could be severe as well. - Cooler Tuesday and Tuesday night. Then warming to near climatic normals for late May. && .DISCUSSION... Issued at 358 PM CDT Sun May 18 2025 The primary focus today has been on this evening and overnight thunderstorm/severe forecast. The models have been steady today, showing more coverage across south central Nebraska and north central Kansas, than yesterdays runs. The CAM guidance indicates the potential for a couple of rounds or waves of thunderstorms this evening and overnight. The first round will develop in the next hour or two, and arching across much of the forecast area, and moving from southwest to northeast with time. These storms could be severe as warm moist air continues to advect northward. These storms are likely to remain somewhat elevated at first. Instability decreases to the north, but shear remains plentiful. On its heels, the next round is firing as of 3:45 PM from northeast Colorado southwest to west of Dodge City, KS. These storms are expected to be severe. These storms will be round two moving towards the area this evening with the chance for supercells with very large hail, tornadoes and damaging winds. Some of these storms, especially those that begin in far NE Colorado could persist and become a line and move eastward during the overnight hours. Tomorrow, the whole system will move eastward. A lull in activity is expected during the morning hours, but then storms could fire along the dryline, as well as the cold front, which will be slightly behind the dryline. There remains a question on where the convection will develop, but the most favored area is along and and east of Highway 281 and track eastward during the afternoon and evening hours. An additional question is how will today's convection and any outflow boundaries impact the evolution of tomorrow's convection. Beyond these two days of severe weather, cooler air will settle in with highs in the 50s and 60s. Lows Wednesday morning in central Nebraska could bring a chance for some frost. The remainder of the forecast, there are a few chances for precipitation off and on and temperatures will be in the 70s generally. && .AVIATION /00Z TAFS THROUGH 00Z MONDAY/... Issued at 632 PM CDT Sun May 18 2025 For KGRI/KEAR Airports: Thunderstorms have developed south of the terminals and they are expected to move northward over the next hour or two. Kept thunderstorms prevailing at both terminals for much of the overnight hours. East/southeast winds will persist and be breezy for much of the overnight hours. MVFR to IFR ceilings are possible towards the early morning hours at both terminals. There is another round of thunderstorms possible tomorrow afternoon. KGRI will have a higher likelihood of seeing thunderstorms develop than KEAR, but how convection evolves overnight could impact tomorrow's storm evolution. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && DISCUSSION...Billings Wright AVIATION...Billings Wright
Hazardous weather outlook, May 18, 3:26 PM CDT, 4 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 326 PM CDT Sun May 18 2025 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 192030- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 326 PM CDT Sun May 18 2025 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected to move from the southwest to the northeast across the area this afternoon through the evening and into tonight. Some of these storms are likely to be severe, and the strongest storms may produce hail over 2 inches in diameter, isolated tornadoes, and localized wind gusts up to 60 MPH. The main timeframe for severe weather is between 4pm to 3am. Severe weather is possible across the entire area, but the most favored area for very large hail and tornadoes is southwest of a line from Lexington to Hebron. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered thunderstorms are expected to redevelop on Monday, and some of these may also become severe. The highest risk is expected to be near and east of Highway 281 in the 3pm to 10pm timeframe. The primary hazard will be large hail, but an isolated tornado or two cannot be ruled out. Patchy frost is possible as temperatures fall into the mid 30s in areas north and west of the tri-cities Wednesday night into Thursday morning. Off and on chances for thunderstorms return to the area for the Memorial Day weekend. && More information may be obtained at the following web page: https://www.weather.gov/hastings Billings Wright
In the hours before
Local storm report, May 18, 7:13 PM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
713 PM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM Hail Beloit 39.46N 98.11W
05/18/2025 E1.50 Inch Mitchell KS Public
&&
NOAA/NWS/MoritzLocal storm report, May 18, 7:14 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
714 PM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM Hail 5 W Overton 40.73N 99.63W
05/18/2025 E1.00 Inch Dawson NE Trained Spotter
Spotter reports quarter sized hail
West-southwest of Overton.
&&Local storm report, May 18, 7:35 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
735 PM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM Hail 2 SE Scottsville 39.52N 97.94W
05/18/2025 E1.00 Inch Mitchell KS Trained Spotter
Dime to Quarter size hail.
&&
NOAA/NWS/MoritzLocal storm report, May 18, 7:37 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
737 PM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM Hail Beloit 39.47N 98.11W
05/18/2025 E1.50 Inch Mitchell KS Public
Report on social media of Ping pong ball
sized hail in Beloit.
&&Local storm report, May 18, 7:43 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
743 PM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM Hail 7 WNW Lexington 40.80N 99.86W
05/18/2025 E1.00 Inch Dawson NE Trained Spotter
Spotter reports quarter sized hail near
Darr.
&&Local storm report, May 18, 7:49 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
749 PM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM Hail 8 SE Kearney 40.63N 98.98W
05/18/2025 E0.70 Inch Kearney NE Trained Spotter
spotter reports dime sized hail southeast of
Kearney.
&&The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:12 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Smith | 48 min |
| May 18, 7:19 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell | 26 min |
| May 18, 7:58 PM CDT | Severe Thunderstorm Warning | GID | Rooks | 62 min |
| May 18, 8:53 PM CDT | Flash Flood Warning | GID | Jewell, Smith | 6 hr |
| May 18, 8:54 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 40 min |
| May 18, 11:01 PM CDT | Severe Thunderstorm Warning | GID | Smith | 44 min |
| May 19, 2:54 AM CDT | Areal Flood Warning | GID | Jewell, Smith | 28 hr |
Nearby
Tornado Warnings in Kansas, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.